Family Believes Tamiflu Led To A 16-Year-Old Boy Taking His Own Life

Family Believes Tamiflu Led To A 16-Year-Old Boy Taking His Own Life

Image via GoFundMe

Now his family is speaking out about the possible dangers of Tamiflu

An Indiana teenager was diagnosed with the flu last week and prescribed the antiviral drug Tamiflu to hopefully shorten its duration. Two doses later, his uncle found the child’s body in the family’s garage. Now, his family is speaking out, as they believe side effects from Tamiflu possibly led to the boy taking his own life.

Charlie Harp was just 16 years old when he died on January 26. His aunt and guardian, Jackie Ray, tells Fox 59 that her nephew was “an amazing child full of life, happy all the time; you just never see him without a smile on his face.” After his flu diagnosis, Ray explains that they got Charlie on Tamiflu right away. “We started it right in the car, get it in him and get him started,” she says.

It was only a day later that Ray says she texted Charlie and got no response that she began to worry. “I knew something was wrong. My husband came home and found him in the house,” she says.

“Just thinking the whole way here what’s different?” Jackie’s husband Brad explains. “He’s been the same. What did we do differently? And it clicked, he just started new medicine.”

“He had a total of two doses,” said Jackie. “Two doses and this is where we are.” The family says Charlie didn’t show any signs of depression and had never expressed thoughts of suicide. He was reportedly thriving in school and participating on the wrestling team.

The Food and Drug Administration gives the following caution regarding Tamiflu:

Children and teenagers with the flu may be at a higher risk for seizures, confusion, or abnormal behavior early during their illness. These serious side effects may happen shortly after beginning Tamiflu or may happen in people when the flu is not treated. These serious side effects are not common but may result in accidental injury to the patient. People who take Tamiflu should be watched for signs of unusual behavior and a healthcare provider should be contacted right away if the patient shows any unusual behavior while taking Tamiflu.

“The thought of someone else not knowing and [giving] it to their children, I can’t bear that,” says Jackie. And that’s why the family is speaking out about Charlie’s death.

Advertisement

In a statement to Fox 59, the maker of Tamiflu said, “Neuropsychiatric events have been reported during the administration of Tamiflu in patients with influenza, especially in children and adolescents.” While they can’t comment specifically on what happened to Harp, they did say they would conduct a thorough investigation into his death.

This flu season has been a widespread and deadly one with over 37 children losing their lives to the virus so far. While it’s not yet clear what led to Charlie’s death, the CDC does recommend administering Tamiflu to patients, but only those who meet certain criteria. “Antiviral treatment also can be considered for any previously healthy, symptomatic outpatient not at high risk with confirmed or suspected influenza on the basis of clinical judgment, if treatment can be initiated within 48 hours of illness onset.”

There’s a GoFundMe set up to help with the costs of Harp’s funeral and also, to raise money for an eventual scholarship in his name.